How do you feel about the use of risperidone in combination with other antipsychotic medications such as Haldol and Prolixin? I have recently started work at a community mental health clinic and treat a large number of patients with chronic schizophrenia who have been only partially responsive to traditional antipsychotic medication. The use of risperidone in combination with other antipsychotic medications such as Haldol and Prolixin appears to have stabilized several of my patients and has been fairly well-tolerated. What are the risks of treating patients with this combination? What’s the best way to switch a patient from Haldol to risperidone?
There is very little published research on the combination of risperidone (Risperdal) and classical neuroleptics, such as haloperidol. In my experience, some patients who do not respond to either agent alone may improve when risperidone in low doses is combined with low doses of a conventional agent. The risk of this is that the “atypical” properties of risperidone – such as its putative improvement of negative features in schizophrenia – will be reduced or even nullified by the presence of a strong D-2 blocker, such as haloperidol (i.e., a classical neuroleptic). There could also be pharmacokinetic interactions between risperidone and other antipsychotics, since most are metabolized via CYP 2D6; e.g., these agents could mutually raise each other’s blood levels. This might not be bad if the doses were kept low, but it is hard to predict.
It is possible that the benefits obtained by combining risperidone (Risperdal) with another NLP is really just a function of increased blood levels of one or the other agent. Plasma haloperidol levels would be helpful to obtain, if this agent is used with risperidone (or even by itself, since some data suggest a “therapeutic window” of 4-15 mg/ml). With low-potency NLPs, I would be concerned about the combined alpha-1 blockade by, say, thioridazine and risperidone, leading to hypotension. You may want to see the article by Henderson and Goff in the September 96 J Clin Psychiatry on combining risperidone and clozapine, which may also be helpful. With respect to switching patients from Haldol to risperidone (Risperdal), I would simply not give the patient his/her next scheduled injection of Haldol decanoate. I would then start the patient on a very low dose of risperidone (0.5 mg qd for 3 days; then 0.5 mg bid for three days; gradually increasing up to 3-4 mg/day).
Since the Haldol will remain in the patient’s system for more than 6 weeks after stopping it (the half-life is about 3 weeks), I would tend to use lower risperidone (Risperdal) doses until the haloperidol were 90% eliminated (roughly 4.5 T 1/2s, or about three months). However, patients might show “break through” psychotic symptoms after a month or so, and I would increase the risperidone (Risperdal) in that case.
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.